Tamoxifen complications

I was hesitant of taking Tamoxifen because of the severe side effects. I always tend to lean on the worst case scenario and have created a bit of anxiety from it. However, after months of discussion with my oncologist, husband and family, I began taking Tamoxifen in May 2023. Since July I have lost 60 lbs, have weekly bouts of nausea and upset stomach and loss of appetite. It usually takes me 3 days to recover. I will say that I’ve had no quality of life from all of this. I was sent to have endoscopy and colonoscopy but all came up clear. My oncologist told me since I am not in menopause there is no other alternative for me but recommended I come off Tamoxifen for 2 months to see if my symptoms get better.
I know everyone can have different reactions to this medication but I am curious if anyone has experienced the same thing I am going through and how they overcame it.

4 Likes

Hi there. I am really sorry to hear you have been feeling so rubbish. I have had random weird symptoms which I could put down to the tamoxifen but I haven’t really had nausea as such. The only thing I did want to ask was what time of day you take it and whether you have experimented with changing it? The other suggestion was trying a different brand? Sometimes that works for people.

I have problems with maintaining my weight and genuinely think the stress of all this has a massive impact so that could be a factor for you too possibly?

Final suggestion is watching Dr Liz O’Riordan’s vlogs about tamoxifen. She is a reputable source of info as is a former breast surgeon who has had breast cancer 3 times. You may have come across her before but I will try and find a good link.

2 Likes
2 Likes

Thanks for responding blue80. I have switched from day to night and take with food but have had no luck. I have a feeling stress and anxiety play a huge role in my symptoms too. I have altered my diet in hopes that would help and am on the blandest diet which I’m sure is contributing to my weight loss too. I am interested in reading the blogs.

3 Likes

Good luck with it. The medication is important but so is your quality of life. I really hope you find a workable solution. Have you been offered dietitian advice?

Xxx

2 Likes

I haven’t checked into a different brand of Tamoxifen and haven’t even thought of asking a dietitian. I will definitely check both of them out. Thanks for all the advice. I greatly appreciate it!

1 Like

I was very brand sensitive and then I found one which was better. I also switched to bedtime rather than during the day. Liz O’Riordon is fab, I follow her on Instagram and she is so knowledgeable, she has a few podcasts re tamoxifen.

Good luck with it. It’s a very unpleasant drug I agree, the side affects can be dreadful, hopefully you can find a better balance.

2 Likes

Hi, sorry to hear the extreme side effects you are having. When I first went on tamoxifen I also had bad side effects including morning sickness as I take it first thing, I found eating a banana just before taking it with plenty of water have stopped that. I also finally found a brand which has had less side effects and that is Wockhardt. This combined with homeopathy and reflexology and four years in, when my oncologist told me he wanted me to stay on it for 10 years instead of 5 I now feel I can cope with it. Hope this helps and you can find a brand which is better for you.

4 Likes

I haven’t had bad side effects from Tsmaxifen apart from the hot flushes/nght sweats, however, I have been suffering from about one bout of extreme nausea and vomiting per month. I’m not sure if this is related to the Tamoxifen (though I don’t know what else it could be), but I have learnt that avocado and I no longer get along while I’m on the tablets. So maybe continue investigating your brand and diet. Best of luck!

1 Like

For upset stomach is there a chance that you might benefit from omeprazole or lansoprasole? Maybe ask GP and oncologist? It’s prescription medicine.

1 Like

I am on prescription omeprazole and Pepcid. I also take Zofran and hyoscyamine sulfate. Alle of these temporarily help until I have one of my episodes.

1 Like

Hello, I’m sorry to hear what you’re going through and I hope they will find a solution for you. I don’t understand the comment from your oncologist about no alternative. I was not in menopause at time of treatment but still they gave me letrozole. In addition I need to have monthly injection of lucrin to suppress production of oestrogenes by my ovaries. I have little side effects with letrozole, only joint pains in the arms in the evening but nothing incapacitating and goes away during the day… maybe an option for you? in my case, I’m at high risk of recurrence and that’s why they choose this option compared to tamoxifene they wanted to give me before the pathology report came back… Hang in there !

1 Like

Thank you for letting me know about Letrazole. They told me they could possibly switch to Anastrozole but only if I was in the beginning stages of menopause. My risk for recurrence was very low which could be a deciding t factor of whether or not she will put me back on it.

I am a little over 2 weeks without taking Tamoxifen and I feel there has been some improvement. I’m not as stressed, depressed, or sick feeling. I have also cut back on taking Zoloft, Zofran, and Hyoscyamine but will take it if needed or when I feel an episode is about to happen. I will continue to take Omeprazole and Pepcid until they tell me to cut back on that too.
I also recently had blood work completed and my numbers have increased as my kidney levels were low. Not sure if that is a side affect of Tamoxifen but at this point I’m not sure I can be persuaded it’s not.

1 Like

Makes a lot of sense. All the best !

1 Like

Hi there,
I feel the brand is key - I had zero symptoms on a brand called Arcana (old name Mylan). My oncologist recommended this brand as patients responded well re symptoms.
And I also took it in the evenings. One thing also when your body is adjusting to new meds there will be symptoms like a headache or tiredness in the first two weeks and then these will go away. I hope this helps! Good luck

1 Like

@bkibs Hi. Think it’s rubbish that you are having such a hard time. To add to what Dr Liz says, I recommend keeping a daily diary of food/sleep/sickness etc when you do come off, as a trial. Then you can compare before and after more easily. I found tiredness the worst thing with Tamoxifen, but it also makes me want to eat, eat and eat. But I have met people who say it’s okay for them. Love and hugs, hope you feel better soon x

1 Like

Yes, brutal drug, not even effective for about 25% of women, I’m one of those, fortunately, as it led to a life-saving & life-changing discovery! I use Endoxifen. no side effects, 1,000% more effective! You likely will be given a blank stare by your oncologist, but Google “Endoxifen Mayo Clinic Dr. Goetz” anyway, you’ll be glad you did! If your oncologist doesn’t know about it, or dismisses it, you really need an up to date oncologist!

1 Like